Harvard Health Publications\\Harvard Medical School(Harvard Health Publications\\Harvard Medical School )

Q: I woke up 5 days ago with what looks like a little "burst" vein in my left eye. Since yesterday it has become much worse and has spread out to the left side of my eye. Now half my eye looks bloodshot. Could this be because I am taking a beta blocker?

A: What you are describing sounds like a subconjunctival hemorrhage. That's the medical terminology for a couple of drops of blood that escape from one of the tiny blood vessels just below the surface of the eye. The blood is under the conjunctiva, the thin, clear layer of tissue that is the outermost coating of the eye.

Most often, subconjunctival hemorrhage occurs spontaneously. Sometimes it is related to trauma. On rare occasions it is associated with certain illnesses.

Although the eye can look very red, there should not be any pain from a subconjunctival hemorrhage. If you do have pain with a red eye, then another cause needs to be considered. You should see your doctor or an eye specialist.

A subconjunctival hemorrhage should not affect your vision. Any change in vision should prompt a call to your doctor.

Spontaneous conjunctival hemorrhages are common. It is not related to the beta blocker you are taking.

Other medications, however, may be related to a subconjunctival hemorrhage. For example, people who take aspirin, warfarin, or other blood thinners are more likely to have a subconjunctival hemorrhage. But if you do take a blood thinner, don't stop the medicine because of a subconjunctival hemorrhage. Call your doctor first.

As frightening as subconjunctival hemorrhages look, they are not dangerous. The blood under the conjunctiva will get reabsorbed over time.

See All Harvard Articles on Eye Care and Vision

More on MSN Health & Fitness:

Do you have a health question you'd like to ask Harvard Medical School's experts? Send an e-mail to experts@microsoft.com. Please include Ask Harvard in the subject line.

Our experts respond to one question each week and the responses are posted on Mondays on MSN Health. We regret that we cannot provide a personalized response to every submission.